Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 164, NWS Bismarck, ND

July 22, 2001Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 2:57 AM MDT for Morton County, North Dakota. It was in force for 63 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 2:57 AM MDT (08:57 UTC)
Expired
Jul 22, 2001, 4:00 AM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morton County, ND

The radar

The Bismarck radar (KBIS), 55 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:00 AM MDTThunderstorm Wind 57 EWilton, NDCooperative observer reported huge tree's and crop damage.
Jul 22, 3:27 AM MDTThunderstorm Wind 61 EWilton, ND
Jul 22, 3:27 AM MDTThunderstorm Wind 61 EWilton, ND
Jul 22, 3:28 AM MDTThunderstorm Wind 61 EMandan, NDReports of branches and a few tree's down.
Jul 22, 3:30 AM MDTThunderstorm Wind 57 EHensler, NDCooperative observer reported tree's damage and dumpster flipped over.
Jul 22, 3:32 AM MDTThunderstorm Wind 61 M(Bis)Bismarck Muni A, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WUUS53 KBIS 220857
SVRBIS
NDC015-055-059-065-221000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
357 AM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF BISMARCK
  EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  EASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 500 AM CDT(400 AM MDT)

* AT 357 AM CDT(257 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 15 MILES NORTH OF MANDAN...OR ABOUT
  18 MILES NORTHWEST OF BISMARCK...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BISMARCK AT 405 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY
MORNING(400 AM MDT SUNDAY MORNING) FOR WESTERN NORTH DAKOTA.

LAT...LON 4780 10122 4642 10125 4647 10058 4772 10068

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 AM MDT, 57 minutes earlier.

Area forecast discussion, Jul 22, 2:00 AM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SUN JUL 22 2001

BOW TYPE ECHO WITH SEVERE THUNDERSTORMS IS MOVING INTO CENTRAL
ND...PUSHED ALONG BY BY A COLD POOL THAT IS BEST SHOWN ON THE ETA
MDL. WIND DAMAGE IS MAIN CONCERN WITH THESE STORMS. OTHERWISE A
SOUTHWEST FLOW CONTINUES OVER THE REGION TODAY WITH ANOTHER
SHORTWAVE MOVING INTO THE NORTHWEST LATE THIS AFTERNOON.
THIS FEATURE WILL TRACK ACROSS THE NORTH EARLY TONIGHT...AND SEVERE
WX IS AGAIN POSSIBLE. THEN THE FLOW BECOMES MORE ZONAL MONDAY WITH
ANOTHER IMPULSE  CAUSING A CHANCE OF CONVECTIVE PRECIP BY AFTERNOON.
THEN THE MAIN WESTERN TROUGH SHEARS OFF AND THE NORTHERN BRANCH ENTERS
ND TUESDAY MORNING. WILL UPDATE THE EXTENDED FORECAST FOR CENTRAL ND
TO REFLECT THIS CHANCE OF PRECIP ON TUESDAY.

.BIS...NONE.
LM

In the hours before

Local storm report, Jul 21, 9:23 PM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1023 PM CDT SAT JUL 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1040 PM    TROTTERS                  ND   .88 INCH HAIL

07/20/01   GOLDEN VALLEY                  REPORTED BY COOPERATIVE

                                          OBSERVER.

1200 AM    SAWYER                    ND   WIND DAMAGE

07/21/01   WARD                           REPORTED BY COOPERATIVE

                                          OBSERVER. LARGE TREES

                                          DOWN.

0100 AM    SELZ                      ND   60 MPH TSTM GUST

07/21/01   PIERCE                         REPORTED BY PUBLIC.

                                          BRANCHES DOWN.
Local storm report, Jul 22, 1:17 AM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
217 AM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FORT UNION TRADING POST   ND   WIND AND HAIL DAMAGE.
07/20/01   NATIONAL HISTORIC SITE         SHINGLES TORN OFF
           WILLIAMS                       VISITOR CENTER ROOF.
                                          TEEPEES HELD DOWN BY
                                          4 FOOT IRON STAKES PULLED
                                          UP AND SHREDDED BY HAIL.

CJT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:53 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams67 min
Jul 21, 11:18 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Jul 22, 12:01 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie59 min
Jul 22, 1:01 AM MDTSevere Thunderstorm WarningBISDunn, Stark59 min
Jul 22, 1:24 AM MDTSevere Thunderstorm WarningBISMcLean, Mountrail51 min
Jul 22, 1:30 AM MDTSevere Thunderstorm WarningBISHettinger, Slope60 min
Jul 22, 1:38 AM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver67 min
Jul 22, 1:50 AM MDTSevere Thunderstorm WarningBISWard40 min
Jul 22, 2:16 AM MDTSevere Thunderstorm WarningBISMcLean44 min
Jul 22, 2:38 AM MDTSevere Thunderstorm WarningBISGrant67 min
Jul 22, 2:57 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver63 min
Jul 22, 3:37 AM MDTSevere Thunderstorm WarningBISEmmons, Sioux53 min
Jul 22, 3:37 AM MDTSevere Thunderstorm WarningBISBurleigh53 min
Jul 22, 4:01 AM MDTSevere Thunderstorm WarningBISKidder, Logan59 min
Jul 22, 4:42 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman63 min
Jul 22, 5:39 AM MDTSevere Thunderstorm WarningBISFoster, Stutsman51 min
Jul 22, 5:39 AM MDTSevere Thunderstorm WarningBISLaMoure51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.